Skip to main content

A reading guide for last passage times with financial applications in view

Abstract

In this survey on last passage times, we propose a new viewpoint which provides a unified approach to many different results which appear in the mathematical finance literature and in the theory of stochastic processes. In particular, we are able to improve the assumptions under which some well-known results are usually stated. Moreover we give some new and detailed calculations for the computation of the distribution of some large classes of last passage times. We have kept in this survey only the aspects of the theory which we expect potentially to be relevant for financial applications.

This is a preview of subscription content, access via your institution.

Notes

  1. (P) stands for Parthasarathy since such conditions where introduced by him in [33].

References

  1. Azéma, J.: Quelques applications de la théorie générale des processus, I. Invent. Math. 18, 293–336 (1972)

    MathSciNet  MATH  Article  Google Scholar 

  2. Azéma, J., Meyer, P.-A., Yor, M.: Martingales relatives. In: Séminaire de Probabilités, XXVI. Lecture Notes in Math., vol. 1526, pp. 307–321. Springer, Berlin (1992)

    Chapter  Google Scholar 

  3. Azéma, J., Yor, M.: Sur les zéros des martingales continues. In: Séminaire de Probabilités, XXVI. Lecture Notes in Math., vol. 1526, pp. 248–306. Springer, Berlin (1992)

    Chapter  Google Scholar 

  4. Barlow, M.T.: Study of a filtration expanded to include an honest time. Z. Wahrscheinlichkeitstheor. Verw. Geb. 44, 307–324 (1978)

    MathSciNet  MATH  Article  Google Scholar 

  5. Bichteler, K.: Stochastic Integration with Jumps. Cambridge University Press, Cambridge (2002)

    MATH  Book  Google Scholar 

  6. Borodin, A.N., Salminen, P.: Handbook of Brownian Motion—Facts and Formulae, 2nd edn. Birkhäuser, Basel (2002)

    MATH  Book  Google Scholar 

  7. Cheridito, P., Nikeghbali, A., Platen, E.: Processes of the class sigma, last zero and draw-down processes. SIAM J. Financ. Math. 3, 280–303 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  8. Chung, K.L.: Probabilistic approach in potential theory. Ann. Inst. Fourier 23, 313–322 (1973)

    MATH  Article  Google Scholar 

  9. Coculescu, D., Nikeghbali, A.: Hazard processes and martingales hazard processes. Math. Finance 22, 519–537 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  10. Cox, J.C.: Notes on option pricing I: Constant elasticity of variance diffusions. Stanford University, unpublished (1975)

  11. Dellacherie, C., Maisonneuve, B., Meyer, P.-A.: Probabilités et Potentiel, Chapitres xvii–xxiv: Processus de Markov (fin). Compléments de Calcul Stochastique. Hermann, Paris (1992)

    Google Scholar 

  12. Duffie, D., Kan, R.: Multi-factor term structure models. Philos. Trans. R. Soc. Lond. Ser. A 347, 577–586 (1994)

    MATH  Article  Google Scholar 

  13. Elliott, R.J., Jeanblanc, M., Yor, M.: On models of default risk. Math. Finance 10, 179–196 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  14. Imkeller, P.: Random times at which insiders can have free lunches. Stoch. Stoch. Rep. 74, 465–487 (2002)

    MathSciNet  MATH  Google Scholar 

  15. Jeanblanc, M., Yor, M., Chesney, M.: Mathematical Methods for Financial Markets. Springer, Berlin (2009)

    MATH  Book  Google Scholar 

  16. Jeulin, T.: Semi-martingales et Grossissements d’une Filtration. Lecture Notes in Math., vol. 833. Springer, Berlin (1980)

    Google Scholar 

  17. Kardaras, C., Kreher, D., Nikeghbali, A.: Strict local martigales and bubbles. Preprint (2011). http://arxiv.org/pdf/1108.4177.pdf

  18. Kent, J.T.: Some probabilistic properties of Bessel functions. Ann. Probab. 6, 760–770 (1978)

    MathSciNet  MATH  Article  Google Scholar 

  19. Lévy, P.: Sur un problème de Marcinkiewicz. C. R. Acad. Sci. 208, 319–321 (1939). Errata p. 776

    Google Scholar 

  20. Li, L., Rutkowski, M.: Constructing random times through multiplicative systems. Preprint (2011). http://www.maths.usyd.edu.au/u/libol/Publications/Li_Rutkowski_SPA_Nov_13.pdf

  21. Madan, D., Roynette, B., Yor, M.: From Black–Scholes formula to local times and last passage times for certain submartingales. Preprint (2008). http://hal.archives-ouvertes.fr/docs/00/26/18/68/PDF/2008-14.pdf

  22. Madan, D., Roynette, B., Yor, M.: Option prices as probabilities. Finance Res. Lett. 26, 79–87 (2008)

    Article  Google Scholar 

  23. Mansuy, R., Yor, M.: Random Times and Enlargements of Filtrations in a Brownian Setting. Lecture Notes in Math., vol. 1873. Springer, Berlin (2006)

    MATH  Google Scholar 

  24. Najnudel, J., Nikeghbali, A.: A new kind of augmentation of filtrations. ESAIM Probab. Stat. 15, 39–57 (2011)

    MathSciNet  Article  Google Scholar 

  25. Najnudel, J., Nikeghbali, A.: On some universal σ-finite measures and some extensions of Doob’s optional stopping theorem. Stoch. Process. Appl. 122, 1582–1600 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  26. Najnudel, J., Nikeghbali, A.: On some properties of a universal σ-finite measure associated with a remarkable class of submartingales. Publ. Res. Inst. Math. Sci. 47, 911–936 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  27. Najnudel, J., Roynette, B., Yor, M.: A Global View of Brownian Penalisations. MSJ Memoirs, vol. 19. Mathematical Society of Japan, Tokyo (2009)

    MATH  Google Scholar 

  28. Nikeghbali, A.: A class of remarkable submartingales. Stoch. Process. Appl. 116, 917–938 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  29. Nikeghbali, A.: Some random times and martingales associated with BES0(δ) processes (0<δ<2). ALEA Lat. Am. J. Probab. Math. Stat. 2, 67–89 (2006)

    MathSciNet  MATH  Google Scholar 

  30. Nikeghbali, A.: Enlargements of filtrations and path decompositions at non stopping times. Probab. Theory Relat. Fields 136, 524–540 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  31. Nikeghbali, A.: An essay on the general theory of stochastic processes. Probab. Surv. 3, 345–412 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  32. Nikeghbali, A., Yor, M.: Doob’s maximal identity, multiplicative decompositions and enlargements of filtrations. Ill. J. Math. 50, 791–814 (2006)

    MathSciNet  MATH  Google Scholar 

  33. Parthasarathy, K.-R.: Probability Measures on Metric Spaces. Academic Press, New York (1967)

    MATH  Google Scholar 

  34. Pitman, J., Yor, M.: Bessel processes and infinitely divisible laws. In: Williams, D. (ed.) Stochastic Integrals. Lecture Notes in Math., vol. 851, pp. 285–370. Springer, Berlin (1981)

    Chapter  Google Scholar 

  35. Pitman, J., Yor, M.: Laplace transforms related to excursions of a one dimensional diffusion. Bernoulli 5, 249–255 (1999)

    MathSciNet  MATH  Article  Google Scholar 

  36. Platen, E.: A minimal financial market model. In: Kohlmann, M., Tang, S. (eds.) Mathematical Finance. Trends in Mathematics, pp. 293–301. Birkhäuser, Basel (2001)

    Chapter  Google Scholar 

  37. Platen, E.: Arbitrage in continuous complete markets. Adv. Appl. Probab. 34, 540–558 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  38. Platen, E., Heath, D.: A Benchmark Approach to Quantitative Finance. Springer, Berlin (2006)

    MATH  Book  Google Scholar 

  39. Profeta, C., Roynette, B., Yor, M.: Option Prices as Probabilities. A New Look at Generalized Black–Scholes Formulae. Springer, Berlin (2010)

    MATH  Book  Google Scholar 

  40. Revuz, D., Yor, M.: Continuous Martingales and Brownian Motion, 3rd edn. Springer, Berlin (1999)

    MATH  Book  Google Scholar 

  41. Yen, J.-Y., Yor, M.: Call option prices based on Bessel processes. Methodol. Comput. Appl. Probab. 13, 329–348 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  42. Yor, M.: Grossissements d’une filtration et semi-martingales: théorèmes généraux. In: Lecture Notes in Math., vol. 649, pp. 61–69 (1978)

    Google Scholar 

  43. Yor, M.: Les inégalités de sous-martingales, comme conséquences de la relation de domination. Stochastics 3, 1–15 (1979)

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Ashkan Nikeghbali.

Appendix

Appendix

In this appendix, we recall from [24] a few facts about the natural conditions and the Parathasarathy conditions (P). For more details see [24].

Most of the properties which generally hold under the usual conditions remain valid under the natural conditions (for example, existence of càdlàg versions of martingales, the Doob–Meyer decomposition, the début theorem, etc.). Let us recall here the definition.

Definition A.1

A filtered probability space \((\varOmega,\mathcal{F}, (\mathcal {F}_{t})_{t \geq0}, \mathbb{P})\) satisfies the natural conditions if the following two assumptions hold:

  • The filtration \((\mathcal{F}_{t})_{t \geq0}\) is right-continuous.

  • For all t≥0, and for every \(\mathbb{P}\)-negligible set \(A \in\mathcal{F}_{t}\), all subsets of A are contained in \(\mathcal{F}_{0}\).

This definition is slightly different from the definitions given in [5] and [24], but one can easily check that it is equivalent. The natural enlargement of a filtered probability space can be defined by using the following result.

Proposition A.2

([24])

Let \((\varOmega, \mathcal{F}, (\mathcal{F}_{t})_{t \geq0}, \mathbb{P})\) be a filtered probability space. There exists a unique filtered probability space \((\varOmega, \widetilde {\mathcal{F}}, (\widetilde{\mathcal{F}}_{t})_{t \geq0}, \widetilde{\mathbb{P}})\) (with the same set Ω) such that:

  • For all t≥0, \(\widetilde{\mathcal{F}}_{t}\) contains \(\mathcal{F}_{t}\), \(\widetilde{\mathcal{F}}\) contains \(\mathcal{F}\), and \(\widetilde{\mathbb{P}}\) is an extension of \(\mathbb{P}\).

  • The space \((\varOmega, \widetilde{\mathcal{F}}, (\widetilde{\mathcal{F}}_{t})_{t \geq0}, \widetilde{\mathbb{P}})\) satisfies the natural conditions.

  • For any filtered probability space \((\varOmega, \mathcal{F}', (\mathcal{F}'_{t})_{t \geq0}, \mathbb{P}')\) satisfying the two items above, \(\mathcal{F}'_{t}\) contains \(\widetilde {\mathcal{F}}_{t}\) for all t≥0, \(\mathcal{F}'\) contains \(\widetilde{\mathcal{F}}\), and \(\mathbb {P}'\) is an extension of  \(\widetilde{\mathbb{P}}\).

The space \((\varOmega, \widetilde{\mathcal{F}}, (\widetilde{\mathcal{F}}_{t})_{t \geq0}, \widetilde{\mathbb{P}})\) is called the natural enlargement of \((\varOmega, \mathcal{F}, (\mathcal{F}_{t})_{t \geq0}, \mathbb{P})\).

Intuitively, the natural enlargement of a filtered probability space is its smallest extension which satisfies the natural conditions. We also introduce a class of filtered measurable spaces \((\varOmega, \mathcal{F}, (\mathcal{F}_{t})_{t \geq0})\) such that any consistent family \((\mathbb {Q}_{t})_{t \geq0}\) of probability measures, with \(\mathbb{Q}_{t}\) defined on \(\mathcal {F}_{t}\), can be extended to a probability measure \(\mathbb{Q}\) defined on \(\mathcal{F}\).

Definition A.3

Let \((\varOmega, \mathcal{F}, (\mathcal{F}_{t})_{t \geq0})\) be a filtered measurable space such that \(\mathcal{F}\) is the σ-algebra generated by \(\mathcal{F}_{t}\), t≥0, i.e., \(\mathcal{F}=\bigvee_{t\geq0}\mathcal{F}_{t}\). We say that the property Footnote 1 (P) holds if \((\mathcal{F}_{t})_{t \geq0}\) enjoys the following properties:

  • For all t≥0, \(\mathcal{F}_{t}\) is generated by a countable number of sets.

  • For all t≥0, there exist a Polish space Ω t and a surjective map π t from Ω to Ω t such that \(\mathcal{F}_{t}\) is the σ-algebra of the inverse images, by π t , of Borel sets in Ω t , and such that for all \(B \in\mathcal{F}_{t}\), ωΩ, π t (ω)∈π t (B) implies ωB.

  • If (ω n ) n≥0 is a sequence of elements of Ω such that for all N≥0,

    $$\bigcap_{n = 0}^{N} A_n (\omega_n) \neq\emptyset, $$

    where A n (ω n ) is the intersection of the sets in \(\mathcal {F}_{n}\) containing ω n , then

    $$\bigcap_{n = 0}^{\infty} A_n (\omega_n) \neq\emptyset. $$

A fundamental example of a filtered measurable space \((\varOmega, \mathcal{F}, (\mathcal{F}_{t})_{t \geq0})\) satisfying the property (P) can be constructed as follows. We take Ω to be equal to \(\mathcal{C}(\mathbb{R}_{+},\mathbb{R}^{d})\), the space of continuous functions from \(\mathbb{R}_{+}\) to \(\mathbb{R}^{d}\), or \(\mathcal{D}(\mathbb {R}_{+},\mathbb{R}^{d})\), the space of càdlàg functions from \(\mathbb{R}_{+}\) to \(\mathbb{R}^{d}\) (for some d≥1), and for t≥0, we define \((\mathcal{F}_{t})_{t \geq0}\) as the natural filtration of the canonical process, and we set

$$\mathcal{F} := \bigvee_{t\geq0}\mathcal{F}_t. $$

The combination of the property (P) and the natural conditions gives the following notion.

Definition A.4

Let \((\varOmega, \mathcal{F},(\mathcal{F}_{t})_{t \geq0}, \mathbb{P})\) be a filtered probability space. We say that it satisfies the property (NP) if it is the natural enlargement of a filtered probability space \((\varOmega, \mathcal{F}^{0},(\mathcal {F}^{0}_{t})_{t \geq0}, \mathbb{P}^{0})\) such that the filtered measurable space \((\varOmega, \mathcal {F}^{0},(\mathcal{F}^{0}_{t})_{t \geq0})\) enjoys property (P).

In [24], the following result about extensions of probability measures is proved (in a slightly more general form).

Proposition A.5

Let \((\varOmega, \mathcal{F}, (\mathcal{F}_{t})_{t \geq0}, \mathbb{P})\) be a filtered probability space satisfying property (NP). Then the σ-algebra \(\mathcal{F}\) is the σ-algebra generated by \((\mathcal{F}_{t})_{t \geq0}\), and for all consistent families of probability measures \((\mathbb{Q}_{t})_{t \geq0}\) such that \(\mathbb{Q}_{t}\) is defined on \(\mathcal{F}_{t}\) and is absolutely continuous with respect to the restriction of \(\mathbb{P}\) to \(\mathcal{F}_{t}\), there exists a unique probability measure \(\mathbb{Q}\) on \(\mathcal{F}\) which coincides with \(\mathbb{Q}_{t}\) on \(\mathcal{F}_{t}\) for all t≥0.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nikeghbali, A., Platen, E. A reading guide for last passage times with financial applications in view. Finance Stoch 17, 615–640 (2013). https://doi.org/10.1007/s00780-013-0207-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00780-013-0207-6

Keywords

  • Last passage times
  • Class Σ
  • Running maximum

Mathematics Subject Classification (2000)

  • 60G17
  • 62P05

JEL Classification

  • C02
  • C10
  • G10